Alert archive / Montana / Red Flag Warnings in 2011

Red Flag Warning 4, NWS Glasgow, MT

August 25, 201112 counties in Montana

NWS Glasgow, MT issued this red flag warning at Aug 25, 2011, 3:35 AM MDT for 12 counties in Montana. It took effect at Aug 25, 2011, 12:00 PM MDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 25, 2011, 3:35 AM MDT (09:35 UTC)
In effect from
Aug 25, 2011, 12:00 PM MDT
Expired
Aug 25, 2011, 8:08 PM MDT
In force
8 hr
Issued by
NWS Glasgow, MT

Counties Daniels County, MT, Dawson County, MT, Garfield County, MT, McCone County, MT, Petroleum County, MT, Phillips County, MT, Prairie County, MT, Richland County, MT, Roosevelt County, MT, Sheridan County, MT, Valley County, MT, Wibaux County, MT

The radar

The Glasgow radar (KGGW), 77 km from the middle of the area, began a volume at 09:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Glasgow Intl Airport, MT (KGGW), launched 00:00Z, 9.6 hours before the alert went out and 76 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Glasgow Intl Airport, MT at 00:00Z on 2011-08-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Glasgow Intl Airport, MT at 00:00Z on 2011-08-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 60 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3358 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
60 m²/s²
0-3 km storm-relative helicity
336 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

268 
WWUS85 KGGW 250935
RFWGGW

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GLASGOW MT
335 AM MDT THU AUG 25 2011

...HOT AND DRY CONDITIONS TODAY WITH POTENTIALLY GUSTY WINDS
ASSOCIATED WITH A COLD FRONT AND ISOLATED DRY THUNDERSTORMS...

.A COLD FRONT WILL MOVE ACROSS NORTHEAST MONTANA TODAY. THIS WILL
BRING WINDS INTO THE NORTHWEST AND INCREASE TO 15 TO 25 MPH WITH
HIGHER GUSTS AT TIMES. RELATIVE HUMIDITY LEVELS WILL FALL INTO THE
TEENS TO LOW 20S ALONG WITH TEMPERATURES NEARING THE TRIPLE DIGITS
ALONG THE BREAKS AND 90S ELSEWHERE. BY MID AFTERNOON AN UPPER
LEVEL DISTURBANCE WILL BRING ISOLATED DRY THUNDERSTORMS TO THE REGION.

MTZ120-122-134>137-252200-
/O.UPG.KGGW.FW.A.0002.110825T1800Z-110826T0600Z/
/O.NEW.KGGW.FW.W.0004.110825T1800Z-110826T0600Z/
FORT PECK RESERVATION-DANIELS-ROOSEVELT-SHERIDAN-DAWSON-MCCONE-
PRAIRIE-RICHLAND-WIBAUX-NORTHERN PHILLIPS-NORTHERN VALLEY-
LITTLE ROCKIES-
LOWER MISSOURI RIVER BREAKS INCLUDING CHARLES M. RUSSELL REFUGE-
SOUTHERN PETROLEUM-SOUTHERN GARFIELD-
335 AM MDT THU AUG 25 2011

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO MIDNIGHT MDT
TONIGHT FOR HOT AND DRY CONDITIONS...GUSTY WINDS AND DRY THUNDERSTORMS
FOR FIRE WEATHER ZONES 120...122...134...135...136 AND 137...

THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A RED FLAG
WARNING FOR HOT AND DRY CONDITIONS...GUSTY WINDS AND DRY THUNDERSTORMS...WHICH
IS IN EFFECT FROM NOON TODAY TO MIDNIGHT MDT TONIGHT. THE FIRE
WEATHER WATCH IS NO LONGER IN EFFECT.

* AFFECTED AREA...FIRE WEATHER ZONES 120...122...134...135...136
  AND 137.

* WINDS...NORTHWEST 15 TO 25 MPH WITH GUSTS UP TO 35 MPH.

* TIMING...FROM NOON THROUGH MIDNIGHT.

* RELATIVE HUMIDITY...15 TO 25 PERCENT.

* TEMPERATURES...RANGING FROM NEAR 100 ALONG THE MISSOURI BREAKS
  TO THE MID TO UPPER 90S ELSEWHERE.

* LIGHTNING...VERY ISOLATED THUNDERSTORMS DEVELOPING OVER THE
  CENTRAL MONTANA MOUNTAINS WILL MOVE INTO THE PLAINS DURING THE
  LATE AFTERNOON.

* IMPACTS...THE COMBINATION OF GUSTY WINDS WITH HOT AND DRY
  CONDITIONS WILL BRING THE POTENTIAL FOR DANGEROUS FIRE GROWTH
  FROM NOON THROUGH MIDNIGHT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THESE
AREAS OF THIS RED FLAG WARNING.

&&

$$

HTTP://WEATHER.GOV/GLASGOW
2 follow-up statements
296 
WWUS85 KGGW 252106
RFWGGW

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GLASGOW MT
306 PM MDT THU AUG 25 2011

...HOT AND DRY CONDITIONS TODAY WITH POTENTIALLY GUSTY WINDS
ASSOCIATED WITH A COLD FRONT AND ISOLATED DRY THUNDERSTORMS...

.A COLD FRONT HAS MOVED ACROSS NORTHEAST MONTANA. AS A RESULT...GUSTY
NORTHWEST WINDS WILL CONTINUE THROUGH THE EVENING HOURS. RELATIVE
HUMIDITY LEVELS HAVE FALLEN INTO THE TEENS TO LOW 20S...DRIVING
CRITICAL FIRE WEATHER CONDITIONS. IN ADDITION...AN UPPER LEVEL
DISTURBANCE PUSHING IN FROM THE WEST WILL TRIGGER ISOLATED DRY
THUNDERSTORMS OVER NORTHEAST MONTANA THIS EVENING.

MTZ120-122-134>137-260600-
/O.CON.KGGW.FW.W.0004.000000T0000Z-110826T0600Z/
FORT PECK RESERVATION-DANIELS-ROOSEVELT-SHERIDAN-DAWSON-MCCONE-
PRAIRIE-RICHLAND-WIBAUX-NORTHERN PHILLIPS-NORTHERN VALLEY-
LITTLE ROCKIES-
LOWER MISSOURI RIVER BREAKS INCLUDING CHARLES M. RUSSELL REFUGE-
SOUTHERN PETROLEUM-SOUTHERN GARFIELD-
306 PM MDT THU AUG 25 2011

...RED FLAG WARNING REMAINS IN EFFECT UNTIL MIDNIGHT MDT TONIGHT
FOR HOT AND DRY CONDITIONS...GUSTY WINDS AND DRY THUNDERSTORMS
FOR FIRE WEATHER ZONES 120...122...134...135...136 AND 137...

A RED FLAG WARNING REMAINS IN EFFECT UNTIL MIDNIGHT MDT TONIGHT. 

* AFFECTED AREA...FIRE WEATHER ZONES 120...122...134...135...136 
  AND 137. 

* WINDS...NORTHWEST 10 TO 20 MPH WITH GUSTS UP TO 30 MPH.

* TIMING...FROM NOON THROUGH MIDNIGHT.

* RELATIVE HUMIDITY...AS LOW AS 17 PERCENT.

* TEMPERATURES...IN THE UPPER 80S TO LOWER 90S.

* LIGHTNING...ISOLATED DRY THUNDERSTORMS DEVELOPING OVER THE
  CENTRAL MONTANA MOUNTAINS WILL MOVE INTO THE PLAINS DURING THE
  LATE AFTERNOON AND EVENING.

* IMPACTS...THE COMBINATION OF GUSTY WINDS WITH HOT AND DRY
  CONDITIONS WILL BRING THE POTENTIAL FOR DANGEROUS FIRE GROWTH
  FROM NOON THROUGH MIDNIGHT. DRY THUNDERSTORMS COULD ALSO BRING
  GUSTY OUTFLOW WINDS AND SOME LIGHTNING STRIKES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THESE
AREAS OF THIS RED FLAG WARNING.

&&

$$

HTTP://WEATHER.GOV/GLASGOW
274 
WWUS85 KGGW 260208
RFWGGW

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GLASGOW MT
808 PM MDT THU AUG 25 2011

MTZ120-122-134>137-260315-
/O.CAN.KGGW.FW.W.0004.000000T0000Z-110826T0600Z/
FORT PECK RESERVATION-DANIELS-ROOSEVELT-SHERIDAN-DAWSON-MCCONE-
PRAIRIE-RICHLAND-WIBAUX-NORTHERN PHILLIPS-NORTHERN VALLEY-
LITTLE ROCKIES-
LOWER MISSOURI RIVER BREAKS INCLUDING CHARLES M. RUSSELL REFUGE-
SOUTHERN PETROLEUM-SOUTHERN GARFIELD-
808 PM MDT THU AUG 25 2011

...RED FLAG WARNING IS CANCELLED FOR FOR FIRE WEATHER ZONES
120...122...134...135...136 AND 137...

THE NATIONAL WEATHER SERVICE IN GLASGOW HAS CANCELLED THE RED
FLAG WARNING. 

WINDS HAVE DIMINISHED ACROSS THE AREA WHILE HUMIDITIES HAVE COME
UP TO WHERE DANGEROUS FIRE GROWTH IS NO LONGER EXPECTED. THEREFORE...THE
RED FLAG WARNING HAS BEEN CANCELLED.

$$

HTTP://WEATHER.GOV/GLASGOW

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before this red flag warning went out at Aug 25, 3:21 AM MDT, 14 minutes earlier.

Area forecast discussion, Aug 25, 3:21 AM MDT, 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GLASGOW MT
321 AM MDT THU AUG 25 2011

.SHORT TERM...FOR NORTHEAST MONTANA...TODAY THROUGH SATURDAY...
SURFACE TROUGH IS ALONG THE BOUNDARY BETWEEN PHILLIPS AND BLAINE
COUNTIES THIS MORNING AND WILL SPREAD EASTWARD QUICKLY THIS
MORNING. THIS WILL SHIFT THE WINDS INTO THE SOUTHWEST FOR THE
FORECAST AREA. QUITE A SPREAD ON RELATIVE HUMIDITY TO START THE
MORNING ACROSS NORTHEAST MONTANA. IN THE WEST ITS VERY DRY AND IN
THE EAST A MORE TYPICAL OVERNIGHT RECOVERY. THIS WILL ALLOW THE
WESTERN SECTIONS...ALONG WITH THE FRONTAL COMPRESSIONAL WARMING TO
REACH IN THE TRIPLE DIGITS ALONG THE MISSOURI RIVER WEST OF THE
PINES IN SOUTHWEST VALLEY COUNTY.

FOR TODAY MANY ISSUES WITH THE FORECAST... LAKE WIND ADVISORY
LOOKS GOOD WITH THE FRONTAL PASSAGE FOR FORT PECK LAKE. COLD AIR
ADVECTION IS LAGGING VERY FAR BEHIND THE FRONT WHICH WILL ALLOW
FOR TEMPERATURES TO GET WELL INTO THE 90S. MIGHT BE TOO
CONSERVATIVE WITH MID 90S...COULD EASILY SEE MANY TRIPLE DIGITS BY
MID AFTERNOON. 6Z SOUNDING SHOWS A MAX TEMP AT GLASGOW TO REACH
100 WITH GOOD MIXING.

OTHER ISSUE IS THUNDER CHANCES FOR THE AREA... A VERY COMPLEX
PATTERN WITH A LOT OF WHAT IF/S IN THERE. THE BOUNDARY LAYER IS
VERY DRY AND THE CLOUD BASES FROM SURFACE BASED CONVECTION WILL BE
AROUND 12K FEET THIS AFTERNOON...VERY HIGH BASED AND WITH STORM
MOTION OF 30-40 KTS MOST LIKELY VERY DRY WITH LESS THAN A FEW
HUNDREDTHS OF PRECIPITATION. EVEN THOUGH PERCEPTIBLE WATER VALUES
NEAR 1 INCH WHICH IS ON THE HIGH SIDE. CONVECTION SHOULD BE VERY
ISOLATED IN NATURE FOR THE REGION. THE BEST SUPPORT IS IN THE
UPPER LEVELS WHERE A 250 MB RIGHT ENTRANCE REGION DOES PASS OVER
NORTHEAST MONTANA FROM 18Z-00Z THIS AFTERNOON WHICH SHOULD ENHANCE
SUPPORT. THE BIGGEST ISSUE IS CIN VALUES WHICH ARE FORECASTED TO
BE PRETTY HIGH AND DO NOT ERODE WITH AFTERNOON HEATING. THEREFORE
ANY CONVECTION THAT IS GOING TO GET INTO THE CENTRAL AND OR
EASTERN SECTIONS WILL HAVE TO FORM OFF THE CENTRAL MONTANA HIGHER
TERRAIN AND PROPAGATE INTO THE PLAINS. THEREFORE ISOLATED DRY
THUNDER LOOKS LIKE THE BEST ROUTE FOR NOW.

TONIGHT THE THUNDER CHANCES GO AWAY AND TEMPERATURES STAY UP UNTIL
THE COLD AIR ADVECTION KICKS IN AFTER MIDNIGHT.

FRIDAY LOOKS DRY AND MILD WITH ABOUT A 10-15 COOLER READINGS.
GOING TO HAVE TO WATCH FOR ANOTHER POSSIBLE LAKE WIND DAY FOR FORT
PECK LAKE. THE RETURN SOUTHEAST FLOW IN THE LATE AFTERNOON/EARLY
EVENING COULD MAKE CRITERIA.

FRIDAY NIGHT ANOTHER WAVE MOVES THROUGH THE REGION FOR ANOTHER
CHANCE OF THUNDER. WILL KEEP IT VERY ISOLATED AGAIN... JUST NOT A
TON OF LOW LEVEL MOISTURE TO WORK WITH.              PROTON

.LONG TERM...SATURDAY NIGHT THROUGH THURSDAY...

THE LONG TERM FORECAST PERIOD BEGINS WITH SOMEWHAT OF A MORE
ACTIVE WEATHER PATTERN THAN HAS BEEN RECENTLY EXPERIENCED ACROSS
THE REGION. THE UPPER LEVEL RIDGE...WHICH HAS BEEN IN PLACE OVER THE
INTER-MOUNTAIN WEST AND HIGH PLAINS REGIONS...WILL GRADUALLY BE
DISPLACED TOWARD THE SOUTHEAST THROUGHOUT THE FORECAST PERIOD. IT
WILL BE REPLACED BY A BROAD AND LARGE SCALE UPPER LEVEL TROUGH
WHICH WILL SET UP OVER THE PACIFIC NORTHWEST...NORTHERN
ROCKIES...AND NORTHERN HIGH PLAINS REGIONS. IN THE TRANSITION
PERIOD BETWEEN THESE TWO OVERALL PATTERNS...SHOWER AND
THUNDERSTORM ACTIVITY WILL BE SOMEWHAT SCATTERED AND DISORGANIZED.

BEGINNING EARLY WEDNESDAY...A STRONG AND DEEPENING SURFACE LOW
PRESSURE SYSTEM IS PROGGED TO MATURE OVER EASTERN MONTANA AND
BRING SOME MORE WIDESPREAD AND ORGANIZED PRECIPITATION FOLLOWED
BY ANOTHER EPISODE OF PRECIPITATION LATE WEDNESDAY THROUGH EARLY
THURSDAY AS THE SOUTHWESTERLY FLOW ALOFT GETS ESTABLISHED OVER
MONTANA. EXPECT TEMPERATURES THROUGHOUT TO BE SOMEWHAT SLIGHTLY
COOLER AND MORE MODERATED TOWARD NORMAL FOR THIS TIME OF YEAR.
BMICKELSON

&&

.AVIATION...
ALTHOUGH DISTURBANCES FROM THE NORTH REPEATEDLY TRY TO FLATTEN THE
RIDGE TO OUR SOUTH...VFR CONDITIONS WILL PREVAIL FOR ALL TAF SITES
THROUGHOUT THE ENTIRE TAF PERIOD. EASTERLY TO SOUTHEASTERLY WINDS
WILL PERSIST OVERNIGHT THEN TURN AROUND TO COME OUT OF THE
NORTHWEST BY MID DAY THURSDAY AND INCREASE INTO THE 15G25KT RANGE
BY LATE IN THE AFTERNOON. THERE IS A SLIGHT CHANCE FOR SOME DRY
THUNDERSTORMS THURSDAY AFTERNOON AND EVENING. STILL SOME
UNCERTAINTY WITH HOW THEY WILL OR WILL NOT AFFECT ANY TAF
SITES...SO LEFT ANY MENTION OF THEM OUT OF THE PREVAILING GROUPS
FOR NOW. BMICKELSON

&&

.FIRE WEATHER...
GOING TO GO WITH THE RED FLAG WARNING FROM 18Z (NOON) THROUGH 6Z
(MIDNIGHT) AREAWIDE. THE REASONING IS THAT ALL CONDITIONS...
OUTSIDE OF THE WESTERN MISSOURI BREAKS REGION...ARE MARGINAL WITH
WINDS...RELATIVE HUMIDITY AND POSSIBILITY OF DRY THUNDERSTORMS.

OVERALL THE WESTERN SECTIONS ARE DRY AND FUELS ARE READY. THE WEST
HAS THE BEST POTENTIAL FOR DRY THUNDERSTORMS AND VERY LOW RELATIVE
HUMIDITIES. OVERNIGHT RECOVERIES ARE RANGING FROM 25 TO 40 PERCENT
IN THE BREAKS REGION AS THE WINDS HAVE SWITCHED TO THE SOUTHWEST
AND ARE UP TO 10 KNOTS KEEPING TEMPERATURES UP IN THE 70S
OVERNIGHT. THIS REGION HAS THE BEST POTENTIAL FOR TRIPLE DIGIT
TEMPERATURES AND LOW TEENS FOR AFTERNOON RH READINGS... ALONG WITH
NORTHWEST WINDS 10 TO 20 MPH WITH SOME HIGHER GUSTS. CONVECTION
WILL BE VERY HIGH BASED AND FAST MOVING. AN ISSUE IS THAT HIGH
PERCEPTIBLE WATER VALUES IN THE UPPER ATMOSPHERE WILL CREATE
VIRGA WHICH WILL CAUSE STRONG WIND GUSTS UNDER ANY THUNDERSTORMS
THAT MOVE OFF THE CENTRAL MONTANA MOUNTAINS INTO THE BREAKS THIS
AFTERNOON.

THE PLAINS TOWARDS THE NORTH DAKOTA BORDER THE CONDITIONS ARE MORE
MARGINAL SINCE FUELS ARE BIT MORE MOIST...STILL DRY ON THE 10 HOUR
FUELS. WINDS AND AFTERNOON RH VALUES WILL BE RIGHT ON THE BORDER
OF RED FLAG LEVELS. DRY THUNDERSTORMS WILL BE VERY ISOLATED AT
BEST ACROSS THIS AREA. STILL STORM MOTIONS WILL MAKE FOR FAST
MOVING STORMS WITH PLENTY OF GUSTY WINDS. STILL ENOUGH OF A DANGER
TO ISSUE A RED FLAG.             PROTON

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING FROM NOON TODAY TO MIDNIGHT MDT TONIGHT FOR
MTZ120-122-134>137.

LAKE WIND ADVISORY FROM NOON TODAY TO 9 PM MDT THIS EVENING FOR
FORT PECK LAKE.

&&

WEATHER.GOV/GLASGOW

The office that day

Everything else NWS Glasgow, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 25, 3:36 AM MDTLake Wind AdvisoryGGWGarfield, McCone, Petroleum, Phillips, Valley17 hr

Nearby

Red Flag Warnings in Montana, 2011Every red flag warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.